Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why am I so tired?
Jan 21, 2004

I've been HIV+ since 1997. I've been taking my meds, my vl is undetectable and my cd4 count is 897. Lately I've been having the hardest time staying awake. There are mornings I can barely lift my head off of the pillow. My head feels so heavy and hurts so bad,it feels as if its going to explode. I get up prepare breakfast for my kids then I find myself in the bed again until my children wake me for lunch. The strange thing is this only occurs on the weekend when I'm home from work. I thought perhaps I was depressed but I not experiencing any kind of mental stress or pressure. I cannot understand what my body is undergoing or why. I went to the doctor, she drew blood and my labs came back normal. Is what I'm going through a result of my HIV status? If so what can I do?

Thank You

Response from Dr. Frascino

Hello,

This only occurs on weekends when you're home from work? Wow, there's a switch! Usually it's exactly the other way around. OK, well if we rule out the possibility you're allergic to weekends or that you love your job so much that you can't stand being away from it even for 48 hours, what are we left with? Fatigue and a "heavy" head that hurts so much it feels like it's going to explode. Could this be HIV-related? Probably not directly, because your CD4 count is excellent (897) and your viral load is undetectable. An "opportunistic infection" would be highly unlikely with such a high CD4-cell count. However, what about a more common type of infection that might produce symptoms such as these? Sinusitis, for instance. Those of us that are HIV-positive have a greater incidence of sinusitis, which can be rather insidious. Do your upper teeth ache? Do you have a thick postnasal drip or tend to cough when lying down? Your HIV specialist should be able to evaluate this and other potential causes. Could there be an unrecognized psychological component? Sure. Those of us that are "virally enhanced" are twice as likely to be "blue" than are our neggie counterparts. Kids, the job, HIV, Osama . . . it's a crisis-crowded world we live in. Again, your HIV specialist should be able to help diagnose a bona-fide psychological problem if one exists.

Regarding your fatigue, there is a wide array of other possibilities from drug side effects to hormonal imbalances to anemia that must also be considered. HIV-wise, you are doing extremely well from an immunologic (high CD4) and virologic (low viral load) perspective. Now, you must focus on the "quality of life" component of the entire equation. The blood draw your physician had you get was only the first step in sorting out this puzzle. It often takes several visits and some collaborative detective work to figure out exactly what is wrong. However, it is definitely worth the effort. Weekends should be a pleasure. If you're going to stay in bed, it should be curled up with a nice cappuccino and The New York Times, or perhaps your honey, (or even better yet, all three!). Write back with additional information if you are still having difficulty sorting this out after evaluating the situation a bit more thoroughly with your HIV specialist. Good luck. Things can and will get better.

Dr. Bob


Previous
Time for Procrit?
Next
*send/update interesting result from doctor

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement